Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 33, NWS Phoenix, AZ

April 27, 20085 counties in Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 27, 2008, 4:56 AM MST for 5 counties in Arizona. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2008, 4:56 AM MST (11:56 UTC)
Expired
Apr 27, 2008, 12:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ

The radar

The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:00 AM MSTNON-TSTM WND DMGApache Junction, AZSTRONG WINDS UPROOTED PALO VERDE TREES. WIND GUST OF 45 MPH RECORDED BY AUTOMATED WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6319 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 271156
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
456 AM MST SUN APR 27 2008

AZZ132-133-271900-
/O.NEW.KPSR.FW.W.0033.080427T1200Z-080427T1900Z/
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
456 AM MST SUN APR 27 2008

...RED FLAG WARNING IN EFFECT UNTIL NOON MST TODAY FOR FAR EASTERN
MARICOPA AND NORTH CENTRAL PINAL COUNTIES DUE TO STRONG WINDS..LOW
RELATIVE HUMIDITY VALUES...AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY FOR FAR EASTERN
MARICOPA AND NORTH CENTRAL PINAL COUNTIES DUE TO STRONG WINDS...LOW
RELATIVE HUMIDITY VALUES AND A HIGH FIRE DANGER. STRONG DOWNSLOPE
WINDS HAVE DEVELOPED THIS MORNING ON THE WESTERN SLOPES OF THE
MCDOWELL AND SUPERSTITION MOUNTAINS. SUSTAINED WINDS HAVE BEEN
APPROACHING 30 MPH WITH GUSTS IN THE 40 TO 50 MPH RANGE.
ADDITIONALLY...THESE WINDS ARE BRINGING WARM AND EXCEPTIONALLY DRY
AIR INTO THE LOWER ELEVATIONS. RELATIVE HUMIDITY VALUES ARE IN THE
LOW SINGLE DIGITS. THESE CONDITIONS WILL BE CONDUCIVE TO RAPID FIRE
GROWTH. THE STRONG WINDS WILL BEGIN TO RAPIDLY SUBSIDE TOWARD
NOON. THE LOW RELATIVE HUMIDITY VALUES WILL REMAIN THROUGHOUT THE
DAY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

INIGUEZ
1 follow-up statement
000 
WWUS85 KPSR 271927
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1227 PM MST SUN APR 27 2008

AZZ132-133-272030-
/O.EXP.KPSR.FW.W.0033.000000T0000Z-080427T1900Z/
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1227 PM MST SUN APR 27 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE WINDY CONDITIONS THAT BEGAN EARLY THIS MORNING IN PORTIONS OF
SOUTH-CENTRAL ARIZONA HAVE WEAKENED. WINDS WILL CONTINUE TO GET
LIGHTER DURING THE AFTERNOON...THOUGH SOME LINGERING WINDINESS CAN BE
EXPECTED AT ISOLATED MOUNTAIN TOP LOCATIONS. HUMIDITIES WILL CONTINUE
TO BE EXTREMELY LOW WITH POOR OVERNIGHT RECOVERY. 


$$

AJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 27, 4:30 AM MST, 26 minutes earlier.

Area forecast discussion, Apr 27, 4:30 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 AM MST SUN APR 27 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
VERY WARM...DRY WEATHER WILL CONTINUE ACROSS ARIZONA AND SOUTHEAST
CALIFORNIA THE NEXT COUPLE OF DAYS THANKS TO A STRONG HIGH PRESSURE
SYSTEM DRAPED ACROSS THE REGION. THIS UPPER LEVEL HIGH WILL WEAKEN
BY THE MIDDLE OF THE WEEK AS LOW PRESSURE TAKES SHAPE TO OUR NORTH.
AS A RESULT...BREEZY AND COOLER WEATHER WILL RETURN BY WEDNESDAY AND
THURSDAY. HIGHER PRESSURE BY THE END OF THE WEEK WILL MEAN A RETURN
TO WARMER TEMPERATURES.

&&

.DISCUSSION...
A VERY MILD MORNING IS UNDERWAY ACROSS THE PHX CWA...THANKS TO A
WEAK BACKDOOR COLD FRONT THAT HAS PUSHED ACROSS THE AREA AND GIVEN
BREEZY NORTH THRU EAST WINDS. TEMPS WILL NOT MAKE IT OUT OF THE 70S
FOR LOWS THIS MORNING AT MANY SPOTS. IN ADDITION TO THE WARM TEMPS...
VERY DRY AIR HAS OVERSPREAD THE REGION...WITH SUB-ZERO SURFACE DEWPTS
AT SEVERAL SPOTS. THE BREEZY...DOWNSLOPING WINDS WILL DIMINISH MOST
LOCALES BY EARLY AFTERNOON...WITH LESS WIND EXPECTED TONIGHT AND
MONDAY. MEANWHILE...STRONG...HIGH AMPLITUDE UPPER RIDGE WILL PUSH
INTO THE REGION ON MONDAY...PROVIDING FOR WARMER TEMPS...AFTER A
PERSISTENT-TYPE DAY TODAY.

BY TUESDAY...THE UPPER RIDGE IS PROGGED TO WEAKEN PER LATEST GFS/
NAM/ECMWF MODEL GUIDANCE...BUT TEMPS WILL BE SLOW TO BACK OFF WITH
ANOTHER HOT DAY ANTICIPATED FOR TUESDAY. NEXT TROUGH AND WEAK
SURFACE COLD FRONT WILL PUSH ACROSS THE CWA ON WEDNESDAY FOR ANOTHER
BOUT OF BREEZY TO LOCALLY WINDY...AND COOLER WX.

BY THE END OF THE WEEK...WE CAN EXPECT ANOTHER WARMUP UNDER BUILDING
HEIGHTS/THICKNESSES. THE ROLLER-COASTER WX RIDE CONTINUES UNTIL
FURTHER NOTICE.

&&

.AVIATION...
PHOENIX METRO AREA...
SIGNIFICANT LOW LEVEL WIND SHEAR CURRENTLY AFFECTING MOST TERMINALS.
WIND DATA FROM THE TERMINAL DOPPLER RADAR IN PHOENIX ARE INDICATING
WINDS IN THE 1-2K FT LEVEL ARE IN THE 30-40KT RANGE CURRENTLY FROM
THE NE. LIKELY THE STRONGEST LOW LEVEL WINDS ARE JUST TO THE SW OF
THE MCDOWELL AND THE SUPERSTITION MOUNTAINS WHERE THE TERRAIN IS
RESTRICTING AIRFLOW. EXPECT SFC WINDS TO REMAIN IN THE 5-15KT RANGE
THROUGH ABOUT 15Z...AFTER WHICH THE STRONGER WINDS WILL MIX DOWN
TOWARD THE SURFACE BRINGING GUSTS INTO THE 20-30KT RANGE. WINDS WILL
BEGIN TO DECREASE DRAMATICALLY BY THE MID-AFTERNOON /20Z/ HOURS.
EXPECT NE WINDS TO DEVELOP AGAIN TONIGHT...BUT NOT NEARLY AS STRONG.

SW AZ/SE CA...
LOW LEVEL WIND SHEAR AFFECTING MOST TERMINALS. WIND DATA FROM THE
DOPPLER RADAR IN YUMA INDICATE WINDS IN THE 1-2K FT LEVEL ARE
BETWEEN 30 AND 40 KTS ACROSS SW AZ...THOUGH LIKELY WEAKER OVER SE
CA. SFC WINDS WILL BECOME GUSTS AFTER 15/16Z AS THE SUN/S ENERGY
STARTS TO MIX THE LOWER LEVELS OF THE ATMOSPHERE. EXPECTING WINDS TO
SUBSIDE BY LATER THIS AFTERNOON /20Z/. LIGHTER DRAINAGE WINDS
EXPECTED TONIGHT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...A BROAD AREA OF LOW PRESSURE WILL MOVE
ACROSS THE WESTERN U.S. DURING THE MIDDLE PART OF THE COMING WEEK.
THIS WILL CAUSE TEMPERATURES TO DECREASE SOME...THOUGH WILL LIKELY
REMAIN SLIGHTLY ABOVE NORMAL. THE SYSTEM WILL ALSO CAUSE BREEZY TO
WINDY WESTERLY WINDS TO DEVELOP TUESDAY...WEDNESDAY...AND THURSDAY
AFTERNOONS WITH THE STRONGEST WINDS EXPECTED WEDNESDAY. WINDS MAY BE
STRONG ENOUGH AND RH VALUES LOW ENOUGH TO MEET CRITICAL THRESHOLDS.

BEYOND THURSDAY...WEAKER NW FLOW ALOFT WILL RESULT IN SLIGHTLY ABOVE
NORMAL TEMPERATURES...CONTINUED LOW RH VALUES AND TYPICAL WIND
PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...INIGUEZ
FIRE WEATHER...INIGUEZ

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.